Almost approximately convex functions. (English) Zbl 0641.39006

After defining “negligible sets”, a common generalization of sets of Haar measure 0 and of Baire sets of first category (meager sets) for groups [see J. G. Dhombres and the author Glas. Mat., III. Ser. 13(33), 39-62 (1978; Zbl 0384.39004)], the author proves, among others, roughly the following result. Let D be a convex subset of \({\mathbb{R}}^ n\). If, for an \(\epsilon >0\) and for all \(\delta\in [0,1]\), f:D\(\to {\mathbb{R}}\) satisfies \(f(\delta x+(1-\delta)y)\leq \delta f(x)+(1- \delta)f(y)+\epsilon\) on \(D^ 2\), with the possible exception of a negligible set, then there exists a convex g:D\(\to {\mathbb{R}}\) such that \(| f(x)-g(x)| <c\epsilon\) (c depends only upon n) on D, again with the possible exception of a negligible set. Somewhat weaker results are presented on more general linear spaces or groups and/or for midpoint-convex functions.
There is an unusually large number of misprints for any acceptable standard and, in particular, for this author. Some are of little consequence, others droll (e.g., p. 63, l. 25: “equal to something equals something.”) and several seriously impede understanding (e.g., p. 64, l. 18; p. 70, l. 5).
Reviewer: J.Aczél


39B72 Systems of functional equations and inequalities
16L30 Noncommutative local and semilocal rings, perfect rings
28C10 Set functions and measures on topological groups or semigroups, Haar measures, invariant measures
46A03 General theory of locally convex spaces
03E15 Descriptive set theory


Zbl 0384.39004
Full Text: EuDML


[1] CHOLEWA P. W.: Remarks on the stability of functional equations. Aequationes Math. 27 (1984), pp. 76-86. · Zbl 0549.39006
[2] CHRISTENSEN J. P. R.: On sets of Haar measure zero in Abelian Polish groups. Israel Journal Math. 13 (1972), pp. 255-260.
[3] DHOMBRES J., GER R.: Conditional Cauchy equations. Glasnik Mat. 13 (1978), pp. 39-62. · Zbl 0384.39004
[4] FISCHER P., SLODKOWSKI Z.: Christensen zero sets and measurable convex functions. Proc. Amer. Math. Soc. 79(1980), pp. 449-453. · Zbl 0444.46010
[5] GER R.: Almost approximately additive mappings. Proceedings of the Third International Conference on General Inequalities. Edited by E. F. Beckenbach and W. Walter, ISNM 64, Birkhauser Verlag, Basel und Stuttgart, 1983, pp. 263-276. · Zbl 0519.39009
[6] GREEN J. W.: Approximately convex functions. Duke Math. J. 19 (1952), pp. 499-504. · Zbl 0047.29601
[7] HYERS B. H., ULAM S.: Approximately convex functions. Proc. Amer. Math. Soc. 3 (1952), pp. 821-828. · Zbl 0047.29505
[8] KUCZMA M.: Almost convex functions. Colloquium Math. 21 (1970), pp. 279-284. · Zbl 0201.38701
[9] KUCZMA M.: An introduction to the theory of functional equations and inequalities. Polish Scientific Publishers and Uniwersytet Slaski, Warszawa-Krakow-Katowice, 1985. · Zbl 0555.39004
[10] REICH L.: Oral Communication. · Zbl 1241.00017
[11] WALTER W.: Oral communication. · Zbl 1241.62063
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.